Oregon, 2014Wildfire in Oregon, July 30 to 31, 2014
July 30 to 31, 2014 · NWS MFR · 1 event in 1 county or zone
The Beaver Complex was made up of the Salt Creek and Oregon Gulch fires, both of which were started by lightning on the evening of 07/30/2014. As of 0000 PST on 08/01/14, both fires were active and threatening residences.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Beaver Complex was made up of the Salt Creek and Oregon Gulch fires, both of which were started by lightning on the evening of 07/30/2014. As of 0000 PST on 08/01/14, both fires were active and threatening residences. The fire size was unknown at that time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 30, 8:21 PM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 30, 8:21 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
921 PM PDT WED JUL 30 2014
.DISCUSSION...PLENTY OF THUNDERSTORMS OUT THERE AGAIN THIS
AFTERNOON AND EVENING, WHICH HAVE RESULTED IN NUMEROUS NEW FIRE
STARTS ACROSS THE REGION. HAVE NOTED SEVERAL NEW WILDFIRES AROUND
THE OUTSKIRTS OF THE OFFICE THIS EVENING WITH AIR TANKERS HITTING
A LARGER ONE NORTH OF THE TABLE ROCKS EAST OF THE ELDERBERRY FLAT
CAMPGROUND. SEVERAL OTHER FIRES CAN BE SEEN IN THE SISKIYOUS ABOVE
ASHLAND. WE'LL LIKELY HEAR OF MORE AS TIME PROGRESSES OVERNIGHT
INTO THURSDAY.
A COUPLE OF THUNDERSTORM CELLS ARE STILL OUT THERE THIS EVENING,
THE STRONGEST ONE LIFTING NORTHEAST OF ASHLAND CURRENTLY WITH
NUMEROUS CLOUD TO GROUND STRIKES. BUT, THE ACTION HAS MOSTLY
QUIETED DOWN AND EXPECT STORMS TO DWINDLE TO SHOWERS OVERNIGHT
WITH THE LOSS OF INSTABILITY. WATER VAPOR IMAGERY IS SHOWING A
SHORTWAVE OFFSHORE APPROACHING THE COAST AND THAT WILL BE THE
MECHANISM FOR MORE STORMS THURSDAY AFTERNOON AND EVENING. AN EARLY
LOOK AT THE 00Z MODELS INDICATES MANY OF THE SAME AREAS THAT WERE
HIT TODAY WILL GET HIT AGAIN THURSDAY. RED FLAG WARNINGS (RFWMFR)
ARE OUT AND WILL NOT MAKE ANY CHANGES TO THE HEADLINES FOR THIS
UPDATE. SPILDE
&&
.AVIATION...BASED ON THE 31/00Z TAFS...
ALONG THE COAST...AREAS OF LIFR CIGS/VSBYS WILL PERSIST THROUGH
TONIGHT...THEN CLEAR TO VFR BY THURSDAY AFTERNOON. THE LOWER
CONDITIONS WILL RETURN TO THE SAME AREAS THURSDAY EVENING.
OVER THE REMAINDER OF THE AREA...VFR CONDITIONS WILL PREVAIL
THROUGH THURSDAY EVENING...BUT ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL CREATE AREAS OF TURBULENCE.
&&
.MARINE...UPDATED 300 PM PDT 30 JULY 2014...
THE CURRENT PATTERN...WITH SOME SLIGHT DAY-TO-DAY VARIATION...WILL
PERSIST INTO EARLY NEXT WEEK. OFFSHORE HIGH PRESSURE AND A THERMAL
TROUGH OVER NORTHERN CALIFORNIA WILL COMBINE TO MAINTAIN STEEP WIND
WAVE DOMINATED SEAS AND AREAS OF SMALL CRAFT ADVISORY WINDS INTO
THE WEEKEND...WITH THE STRONGEST WINDS AND STEEPEST SEAS FROM
CAPE BLANCO SOUTH IN THE AFTERNOONS AND EVENINGS. A SMALL AREA OF
VERY STEEP SEAS WILL PERSIST SOUTH OF GOLD BEACH BETWEEN 10 AND 30
NM OFFSHORE. WINDS MAY INCREASE TO GALES WITH VERY STEEP SEAS BY
THURSDAY AFTERNOON FOR AREAS SOUTH OF CAPE BLANCO. CONFIDENCE IS
LOW TO MODERATE ON THE GALES AND MODERATE ON THE VERY STEEP SEAS
POTENTIAL. STOCKTON
&&
.PREV DISCUSSION... /ISSUED 305 PM PDT WED JUL 30 2014/
DISCUSSION...
AS OF 245 PM PDT THERE HAVE BEEN ABOUT 250 CLOUD TO GROUND
LIGHTNING STRIKES ACCORDING TO BLM LIGHTNING DETECTION. A BROAD
SHORTWAVE TROUGH MOVING NORTHWARD FROM NORTHERN CALIFORNIA WILL
CONTINUE TO COMBINE WITH MAXIMUM HEATING AND PRECIPITABLE WATER
VALUES AROUND 1 INCH TO DEVELOP SCATTERED THUNDER STORMS ACROSS
THE AREA. THE FOCUS IS EXPECTED TO BE ALONG AND NEAR THE CASCADES
THROUGH THIS EVENING. A TRAILING BIT OF ENERGY IS EXPECTED TO JOG
DEVELOPMENT WESTWARD INTO JOSEPHINE AND SOUTHEASTERN DOUGLAS
COUNTIES AFTER ABOUT 4 PM PDT. DUE TO SIGNIFICANT INSTABILITY THERE
IS THE POTENTIAL OF ISOLATED HAIL AND GUSTY WINDS MAINLY ALONG
AND NEAR THE SISKIYOUS AND ALONG AND NEAR THE CASCADES. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE, BUT MOST STORMS WILL REMAIN
BELOW SEVERE THRESHOLDS WITH LIGHTNING AND LOCALLY MODERATE TO
HEAVY RAINFALL.
ON THURSDAY GUIDANCE INDICATES LESS INSTABILITY ACROSS THE AREA
ALONG WITH A LITTLE LESS MOISTURE AND A BIT OF A MORE
SOUTHWESTERLY FLOW. MID LEVEL WARMING IN THE LATER AFTERNOON AND
EVENING WILL LIKELY REDUCE STORM ACTIVITY FROM THE SOUTHWEST AS WE
GO INTO THE EVENING. WE EXPECT STORMS WILL DEVELOP PROBABLY ONLY
AS FAR WEST AS SOMEWHERE BETWEEN MEDFORD AND ASHLAND IN JACKSON
COUNTY TOMORROW, AND ARE LIKELY TO FORM A BIT LATER THAN TODAY.
STILL, SIGNIFICANT IS LIGHTNING IS EXPECTED IN THE CASCADES AND
SISKIYOUS EASTWARD. SINCE STORMS WILL BE MORE ISOLATED THEY MAY
HAVE MORE ENERGY TO WORK WITH ON THEIR WESTERN EDGES.
LOW PRESSURE BETWEEN 36 NORTH AND 134 WEST SEEMS TO BE A FEATURE
OF NOTE IN THAT IT MAY PROVIDE ENOUGH SOUTHWEST FLOW TO REORIENT
THUNDERSTORM ACTIVITY TO MAINLY NORTHERN KLAMATH AND LAKE COUNTIES
FRIDAY THROUGH SUNDAY. THE GFS40 INDICATES THIS, WHILE THE ECMWF
HOLDS ONTO ACTIVITY FURTHER WEST. HAVE GONE ALONG WITH THE GFS40
IDEA FOR NOW WITH THUNDERSTORMS BEYOND ISOLATED COVERAGE ONLY OVER
THE HIGHER TERRAIN IN THE ABOVE MENTIONED AREA. BTL
FIRE WEATHER...UPDATED 240PM PDT...
A BROAD SHORTWAVE TROUGH PUSHING IN FROM THE SOUTH WILL CONTINUE
TO DEVELOP THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON
AND INTO THIS EVENING. ACTIVITY MAY LINGER EVEN PAST 11PM FROM
ABOUT CRATER LAKE NATIONAL PARK NORTHEASTWARD. SATELLITE AND RADAR
INDICATE THE MAIN PUSH OF THE SHORTWAVE RIDING THROUGH THE SHASTA
VALLEY TO SISKIYOU SUMMIT AT THE CURRENT TIME, BUT A TRAILING TAIL
OF DEVELOPMENT IS ALSO DEVELOPING TO THE SOUTH AND WEST FROM THE
MARBLE MOUNTAINS SOUTH TO THE YOLLA BOLLYS. THERE IS A CLOUD AREA
ALONG THE HUMBOLDT AND TRINITY COUNTY BORDER NOW NEAR WILLOW
CREEK, CALIFORNIA THAT IS LIKELY TO BE THE WESTERN PERIPHERY OF THE
DEVELOPMENT THROUGH THE EVENING. MODELS TRACK THIS FEATURE INTO
JOSEPHINE COUNTY AND THEN NORTHEASTWARD, CONSISTENT WITH THE
GOING FORECAST.
FOR TOMORROW, INSTABILITY IS A BIT LESS AND FLOW IS A BIT MORE
SOUTHWESTERLY THAN SOUTHERLY AS COMPARED TO TODAY. THIS SHOULD
SHIFT THE THUNDERSTORM DEVELOPMENT AREA EASTWARD SOME SUCH THAT
THE EASTERN PERIPHERY OF DEVELOPMENT SHOULD BE IN JACKSON AND
EASTERN DOUGLAS COUNTY. ADDITIONALLY, TEMPERATURES BEGIN TO WARM AT
500MB DURING THE LATE AFTERNOON AND EVENING, SO THERE MAY BE SOME
CAPPING ON DEVELOPMENT. HOWEVER, WARNINGS HAVE BEEN UPGRADED AS
ALL GUIDANCE INDICATES THUNDERSTORMS WILL BREAK OUT ALONG AND EAST
OF THE CASCADES AND TRINITY ALPS, AND LIKELY OVER THE SISKIYOUS,
TRACKING INTO THE SOUTHEASTERN PORTION OF THE ROGUE VALLEY AND
INTO THE PROSPECT AND HIGH CASCADES AREAS. STORMS MAY BE MORE
ISOLATED, BUT, THEREFORE, MAY BE CAPABLE OF MORE ORGANIZATION. BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
ORZ617-621>625.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
ORZ617-620>625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280-281-284-285.
RED FLAG WARNING FROM 2 PM TO 11 PM PDT THURSDAY FOR
CAZ280-281-284-285.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM
PDT FRIDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THURSDAY FOR PZZ356-376.
GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR
PZZ376.
HAZARDOUS SEAS WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING FOR PZZ376.
MAS/BTL/JRS/SBNIn the hours before
Special weather statement, Jul 30, 4:22 PM PST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PDT WED JUL 30 2014
ORZ027-310100-
SOUTH CENTRAL OREGON CASCADES OR-
522 PM PDT WED JUL 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EASTERN
DOUGLAS COUNTIES UNTIL 600 PM PDT...
AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN ARROW CAMPGROUND...OR 15 MILES NORTH
OF CRATER LAKE...MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BROKEN ARROW CAMPGROUND...
THIELSEN VIEW CAMPGROUND AND DIAMOND LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4321 12232 4323 12207 4308 12209 4308 12225
TIME...MOT...LOC 0022Z 172DEG 4KT 4312 12220
MAS
Wildfire, Siskiyou Mountains & Southern Oregon Cascades
- When
- July 30, 10:00 PM PST to July 31, 11:59 PM PST
- Where
- Siskiyou Mountains & Southern Oregon Cascades forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 42.495, -122.645 (the zone’s center; the record gives no point)
The Beaver Complex was made up of the Salt Creek and Oregon Gulch fires, both of which were started by lightning on the evening of 07/30/2014. As of 0000 PST on 08/01/14, both fires were active and threatening residences. The fire size was unknown at that time.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Colorado, July 30, 20141 death · $30,000 · 95 kt wind · 1 event
- Dust Devil in New York, July 30, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Arizona, July 30, 20141 death · 50 kt wind · 4 events
- Flash Flood and Hail in New Mexico, July 30 to 31, 2014$210,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Texas, July 30 to 31, 2014$54,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Ohio, July 30, 2014$50,000 · 1 in hail · 6 events
- Hail and Damaging Wind in New Mexico, July 30, 2014$45,000 · 1 in hail · 3 events
- Flash Flooding in Colorado, July 30, 2014$30,000 · 2 events
- Flash Flood and Hail in New York, July 30, 2014$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Wind in Wisconsin, July 30, 20141.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2014$6,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Oklahoma, July 30, 201492 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528809.